MAUDE Adverse Event Report: EKOS CORPORATION EKOSONIC ENDOVASCULAR CATHETER

EKOS CORPORATION EKOSONIC ENDOVASCULAR CATHETER
Model Number 500-55140
Medical Device Problem Codes Fracture (1260); Electrical Shorting (2926)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The ekosonic msd was returned with the cable cut off, the msd treatment zone was returned in three segments (the iddc was not returned).The device evaluation revealed 2 fractures in the msd treatment zone.The proximal section was observed to have blistering at the core of the treatment zone in the sub-groups between the elements indicating use.The medial section was observed to be sheared off at the proximal end and the distal end had signs of being shorted.The distal section showed signs of being kinked at the core wire and rf wires being bent over at the fracture location, but no signs of wear on this section.The distal tip of the treatment zone is bent and the wires between the sub-groups are wavy.The core wire in the distal fracture had a severe bend indicating that it was most likely kinked.The catheter ran therapy for approximately one hour before the cu started to display msd alarms.It appears that the kink likely caused damage to the insulation of the rf wire which, after prolonged application of rf power, initiated a short.Based on the evaluation, the proximal break appears to have sheared off and most likely occurred during the removal of the msd catheter.The fracture zones were inspected for evidence of manufacturing defects and none were noted.The fractured msd was recovered from the patient without causing patient harm.The ifu warns the user to not advance if resistance is met without first determining the cause of resistance under fluoroscopy and taking any necessary remedial action.Excessive force against resistance may result in damage to the device or vasculature.User error was not confirmed, but could not be ruled out as a cause or contributing factor to the msd fracture.
 
Event or Problem Description
It was reported that the msd fractured inside a patient during ekos treatment of a deep vein thrombosis (dvt) on (b)(6) 2018.It was reported that there was no issue with placement or advancing the catheter.It was reported that another 40 cm catheter was placed with no issues which ran successfully for approximately 19 hours of therapy.The final patient outcome was good.The patient was not harmed as a result of the fractured msd.Upon investigation of the returned device, the reported complaint was confirmed by device damage.

Brand Name
EKOSONIC ENDOVASCULAR CATHETER
Common Device Name
CATHETER
Manufacturer (Section D)
EKOS CORPORATION
11911 north creek parkway s
bothell WA 98011 8809
MDR Report Key7377667
Report Number3001627457-2018-00010
Device Sequence Number1636548
Product Code KRA
UDI-Device Identifier00858593006172
UDI-Public00858593006172
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K140151
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Hospital Service Technician
Type of Report Initial
Report Date (Section B) 03/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2018
Device Model Number500-55140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2018
Initial Report FDA Received Date03/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1